Okay, I admit it: I am vain.
I like to be thin, and I managed to stay relatively thin. I am a "foodie" who loves to cook and eat, but I try to limit myself to reasonable portions. Yes, I have a weakness for chocolate and also for cheese, but I generally avoid pop, snacking, fast food, and junk food. I try to eat lots of fruit and vegetables. I drink mostly water. I go for brisk walks of 3 miles or more almost every day regardless of the weather, and I do ballet every week. Through my miscarriage years, I have consoled myself with the fact that even though my body has not been able to give birth to a baby, at least I have kept it somewhat trim, healthy, and in shape.
I am probably catastrophizing. I realize that.
But during my injectables cycle last month, I suddenly gained five pounds and I am freaking out about it. I conscientiously maintained the same weight and size for the past 20 years, and then--KABOOM--five extra pounds mysteriously crept onto my frame in one month.
Never fear, I have tracked down the errant pounds. They have taken up residence on my belly and, having unpacked and gotten settled in, they are lodged there as I write. Now the waistbands of all my clothes dig into me, giving me a persistent, vague sensation of smothering. To add insult to injury, when I was at my ballet class on Saturday doing a stretch that involved bending over at the waist, I was dismayed to notice that the leotard covering my abdomen had folded neatly into three separate fat rolls. Instead of a six-pack stomach, I have a package-of-bratwursts stomach. Except that the lowest bratwurst is much bigger and pudgier than the rest.
Saturday night my husband and I went out to dinner at a Japanese steak house with about ten friends (whom we socialize with somewhat regularly and refer to as "the usual suspects") because my friend M., who was a bridesmaid in my wedding and who recently moved to Minnesota, was visiting us with her new boyfriend in tow. It is the kind of restaurant where everyone sits around the big griddle in the middle of the table and watches while the chef slices and dices with much fanfare and occasionally uses a spatula to flip a shrimp into his pocket or into his hat while he cooks. In honor of the occasion, I decided to wear my favorite low-waisted, boot cut pants with heels and a cute little salmon-colored shirt that I bought last spring. It is cotton, with buttons up the front, and it is tailored to fit snugly. The last time I wore it, it fit perfectly, but when I slipped it on and buttoned it this time the areas between the buttons gaped open slightly. The horror! I am fairly sure that a chubby abdomen revealed by gaping buttons is a "glamour don't."
At first, last month, I attributed my expanding abdomen to water weight gain that surely would dissipate once the cycle was over. Surely. But it didn't dissipate. Yes, the distended, bloated belly did deflate a bit, but it left jiggly pudge in its wake...stubborn, pinchable pudge that refuses to leave despite repeated eviction notices.
I can't stop thinking about it. It's hard to put it out of my mind when the pinching waistband of my pants is constantly reminding me that the pudge is there. My husband tells me that I look fine and that he thinks I have fixated on the fat as a distraction from the bigger infertility issues that I have no control over. Maybe he is right.
But why couldn't the extra fat have migrated into my boobs? Why?
I would expect to gain weight if I actually ever got out of the first trimester of pregnancy and gave birth. I was prepared for the idea of maternal fat and post partum pudge, and I would be cool with it, at least for a while. Having a baby would be well worth it. But it's not fair to gain wait due to a failed injectables cycle that didn't even result in double pink lines.
I just have to ask: for those of you who have done injectable fertility drugs that didn't result in a pregnancy, did they cause you to gain fat too? Or is it just me? If you did gain weight, how difficult was it to get rid of it? Do you think the chub on my belly is garden variety pudge or some sort of mutant variety of stubborn, hormonal fat?
I am freaking out that maybe the drugs permanently altered my metabolism. I am worried that if I do injectables next month that I will have to buy an entire new wardrobe because I won't be able to fit into my current clothes. Will I put on another five pounds of fat next month, too?
Any insight into these matters that any of you can share with me will be greatly appreciated!